Alert archive / Tennessee / High Wind Warnings in 2019
High Wind Warning 9, NWS Morristown, TN
NWS Morristown, TN issued this high wind warning at Apr 18, 2019, 3:05 AM EDT for 8 counties in Tennessee. It took effect at Apr 18, 2019, 6:00 PM EDT. It was in force for 18 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 18, 2019, 3:05 AM EDT (07:05 UTC)
- In effect from
- Apr 18, 2019, 6:00 PM EDT
- Expired
- Apr 19, 2019, 12:00 PM EDT
- In force
- 18 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN
The radar
The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 12:35 AM EDT | TSTM WND DMG | 4 Se Bullet Creek, TN | APPROXIMATELY 15-20 TREES, 18-24 INCHES IN DIAMETER, WERE EITHER UPROOTED OR SNAPPED OFF ABOUT 20 FEET OFF THE GROUND IN A LOCATION ON THE TOP OF A RIDGE. |
| Apr 19, 1:00 AM EDT | NON-TSTM WND GST 57 | 2 Nne Happy Valley, TN | LOOK ROCK NPS MESONET SITE MEASURED A 57 MPH WIND GUST FROM MOUNTAIN WAVE EVENT. |
| Apr 19, 1:15 AM EDT | NON-TSTM WND GST 55 | 2 N Alcoa, TN | ASOS STATION KTYS KNOXVILLE MCGHEE TYSON. |
| Apr 19, 2:00 AM EDT | NON-TSTM WND GST 56 | 2 S Camp Creek, TN | CAMP CREEK MESONET SITE MEASURED 56 MPH WINDS DUE TO MOUNTAIN WAVE EVENT. |
| Apr 19, 7:00 AM EDT | NON-TSTM WND GST 81 | 3 Ese Wears Valley, TN | WIND GUSTS OF 81 MPH MEASURED AT COVE MOUNTAIN DUE TO MOUNTAIN WAVE EVENT. |
| Apr 19, 8:31 AM EDT | NON-TSTM WND GST 50 | 4 Wsw Roan Mountain, TN | ESTIMATED 50 MPH WIND GUST FROM MOUNTAIN WAVE EVENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.1 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2283 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
107 WWUS74 KMRX 180705 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 305 AM EDT Thu Apr 18 2019 ...STRONG AND GUSTY WINDS ACROSS SOME OF THE HIGHER ELEVATIONS AND FOOTHILLS OF THE EAST TENNESSEE MOUNTAINS... .Strong southerly winds will develop across the mountains later today and continue into early Friday, and mountain wave enhancement of the winds will bring very windy conditions to some of the higher elevations and foothills. TNZ018-041-043-045-047-072-074-087-181515- /O.NEW.KMRX.HW.W.0009.190418T2200Z-190419T1600Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 305 AM EDT Thu Apr 18 2019 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON EDT FRIDAY... The National Weather Service in Morristown has issued a High Wind Warning, which is in effect from 6 PM this evening to noon EDT Friday. * WINDS...South 25 to 35 mph with gusts up to 65 mph. * TIMING...Late today into Friday morning. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph and/or gusts of 58 mph or stronger can be expected at times. Winds of these magnitudes can cause property damage and power outages. Motorists should use caution...especially those in high profile vehicles. && $$
4 follow-up statements
156 WWUS74 KMRX 181438 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 1038 AM EDT Thu Apr 18 2019 ...STRONG AND GUSTY WINDS ACROSS SOME OF THE HIGHER ELEVATIONS AND FOOTHILLS OF THE EAST TENNESSEE MOUNTAINS... .Strong southerly winds will develop across the mountains later today and continue into early Friday, and mountain wave enhancement of the winds will bring very windy conditions to some of the higher elevations and foothills. TNZ018-041-043-045-047-072-074-087-190100- /O.CON.KMRX.HW.W.0009.190418T2200Z-190419T1600Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 1038 AM EDT Thu Apr 18 2019 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON EDT FRIDAY... * WINDS...South 25 to 35 mph with gusts up to 60 mph. * TIMING...From 6 PM EDT today through Noon EDT Friday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph and/or gusts of 58 mph or stronger can be expected at times. Winds of these magnitudes can cause property damage and power outages. Motorists should use caution...especially those in high profile vehicles. && $$
367 WWUS74 KMRX 181925 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 325 PM EDT Thu Apr 18 2019 ...STRONG AND GUSTY WINDS ACROSS SOME OF THE HIGHER ELEVATIONS AND FOOTHILLS OF THE EAST TENNESSEE MOUNTAINS... .Strong southerly winds will develop across the mountains tonight and continue into early Friday, and mountain wave enhancement of the winds will bring very windy conditions to some of the higher elevations and foothills. TNZ018-041-043-045-047-072-074-087-190400- /O.CON.KMRX.HW.W.0009.190418T2200Z-190419T1600Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 325 PM EDT Thu Apr 18 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EDT FRIDAY... * WINDS...South 25 to 40 mph with gusts up to 70 mph. * TIMING...From 6 PM EDT today through Noon EDT Friday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph and/or gusts of 58 mph or stronger can be expected at times. Winds of these magnitudes can cause property damage and power outages. Motorists should use caution...especially those in high profile vehicles. && $$
206 WWUS74 KMRX 190249 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 1049 PM EDT Thu Apr 18 2019 ...STRONG AND GUSTY WINDS ACROSS SOME OF THE HIGHER ELEVATIONS AND FOOTHILLS OF THE EAST TENNESSEE MOUNTAINS... .Strong southerly winds will develop across the mountains tonight and continue into early Friday, and mountain wave enhancement of the winds will bring very windy conditions to some of the higher elevations and foothills. TNZ018-041-043-045-047-072-074-087-191200- /O.CON.KMRX.HW.W.0009.000000T0000Z-190419T1600Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 1049 PM EDT Thu Apr 18 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EDT FRIDAY... * WINDS...South 20 to 30 mph with gusts up to 60 mph. * TIMING...Through Noon EDT Friday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph and/or gusts of 58 mph or stronger can be expected at times. Winds of these magnitudes can cause property damage and power outages. Motorists should use caution...especially those in high profile vehicles. && $$
536 WWUS74 KMRX 190754 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 354 AM EDT Fri Apr 19 2019 ...STRONG AND GUSTY WINDS ACROSS SOME OF THE HIGHER ELEVATIONS AND FOOTHILLS OF THE EAST TENNESSEE MOUNTAINS... .Strong southerly winds are occurring across the mountains tonight and continue into the morning, and mountain wave enhancement of the winds will bring very windy conditions to some of the higher elevations and foothills. TNZ018-041-043-045-047-072-074-087-191600- /O.CON.KMRX.HW.W.0009.000000T0000Z-190419T1600Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 354 AM EDT Fri Apr 19 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EDT TODAY... * WINDS...South 20 to 30 mph with gusts up to 70 mph. * TIMING...Through Noon EDT Friday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph and/or gusts of 58 mph or stronger can be expected at times. Winds of these magnitudes can cause property damage and power outages. Motorists should use caution...especially those in high profile vehicles. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Apr 18, 3:05 AM EDT, 0 minutes earlier.
Area forecast discussion, Apr 18, 3:05 AM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
305 AM EDT Thu Apr 18 2019
.SHORT TERM...(Today through Friday)...The mid/upper level ridge
will continue to shift east as a trough digs in to our west. This
trough will form a cutoff upper low to our west/southwest that
will then slowly progress into our area by Friday. A surface front
will move west to east through our area tonight into Friday. A
strengthening southerly low level jet will bring increasing
moisture, and showers will move in tonight and progress across all
of our area by early Friday. Low level shear will increase
significantly as the precipitation moves in, but right now it
appears that convective energy will be quite limited. Will include
the possibility of thunder, and given wind fields cannot rule out
some strong to severe storms with damaging winds the primary
threat. Will continue to mention this threat in the HWO.
The strong southerly jet (850 winds reach 50 kts or more) will also
bring the likelihood of mountain wave enhanced winds to the usual
locations in the TN mountains and foothills. It appears that
thermal profiles will be quite favorable for at least several hours
as well overnight, so Will issue a high wind warning for these areas
for late today into Friday morning.
Relative humidity values will dip into the 30s in at least parts of
the area, especially the northern and perhaps central valley areas
and up into SW VA. This will combine with gusty winds to increase
fire danger. Will headline this in the Fire Weather Forecast.
.LONG TERM...(Friday night through Wednesday)... By Friday night
the upper level trough will likely have morphed into a cut- off
low around Middle Tennessee with the surface low expected to be
around Western Pennsylvania. Precipitation chances will definitely
be present Friday night into Saturday morning but QPF amounts
should be much lower as PWAT values drop a good bit south and west
of the upper level low. Some of the biggest weather impacts over
the weekend will be the much cooler temperatures over the weekend.
Friday night and Saturday night low temperatures are expected to
drop into the low 40's in the Valley and near or below freezing in
the higher elevations of the Southern Appalachian Mountains. With
the lingering precipitation on the backside of the low and the
sub-freezing temperatures the highest elevations may see
accumulating snowfall Friday night into Sunday morning. Confidence
is still somewhat low on snowfall amounts, but right now it looks
like snowfall should be generally confined to locations around
3,000 feet or higher. Depending on how temperatures rebound during
the daytime hours we could see a dusting up to a few of inches of
snow in these higher elevations.
Once the low finally moves off to the northeast and we get out from
under it's influence skies will clear out and temperatures will warm
back up above normal starting on Sunday afternoon. Warm weather will
continue through the remainder of the 7-day forecast.
Another low/trough will move through the mid-Atlantic around the
middle of the work week. Models are indicating that this one is a
bit less powerful, but will still bring widespread rainfall to the
region. Model differences make the timing of the system difficult at
this time, but it looks to be a decent chance of rain when it does
eventually move through.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 81 57 59 43 / 10 90 80 50
Knoxville McGhee Tyson Airport, TN 82 61 66 42 / 0 80 80 60
Oak Ridge, TN 83 60 65 42 / 10 90 80 60
Tri Cities Airport, TN 82 57 71 43 / 0 70 70 70
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...High Wind Warning from 6 PM this evening to noon EDT Friday for
Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier
Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...None.
&&
PW/ABMHazardous weather outlook, Apr 17, 3:45 PM EDT, 11 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 345 PM EDT Wed Apr 17 2019 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-181945- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-NW Blount-Blount Smoky Mountains-North Sevier- Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-McMinn- Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 345 PM EDT Wed Apr 17 2019 /245 PM CDT Wed Apr 17 2019/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe thunderstorms could impact the southern plateau and southeast Tennessee Thursday evening into Thursday night as a strong cold front crosses the region. The main threat will be damaging straight-line winds in excess of 60 mph, but an isolated tornado cannot be ruled out. Locally heavy rainfall will accompany the showers and thunderstorms which could lead to localized flooding of low lying or poor drainage areas. Windy conditions are anticipated over the far east Tennessee Mountains and adjacent Foothills with gusts up to 60 mph possible on Thursday into Friday. Cold air will move in Friday night and Saturday. The cold air will change the rain to snow across the highest elevations of the Southern Appalachian Mountains. Some very light snow accumulations are possible generally at or above 3000 feet. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday evening and Thursday night.
Nearby
High Wind Warnings in Tennessee, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.